A nurse who became a hero for anti-vaxxers after passing out following a COVID-19 vaccination shot has finally broken her silence to dispel the myth that she died from the vaccine.
Tiffany Dover, a nurse manager at CHI Memorial Hospital in Tennessee, USA, made headlines when footage showed her collapsing after receiving the jab.
Conspiracy theorists, who hijacked the footage, dedicated entire pages to her death and shared unfounded theories that speculated the use of a body double.
Ms Dover told WRCB Channel 3 News after waking up that she had a “syncopal episode”. This is a temporary loss of consciousness caused by a sudden drop in blood flow to the brain.
“I have a history of having an overactive vagal response. If I have pain from anything … I can just pass out,” she said.
“I get a feeling of being weak, dizzy, disoriented but I’m fine now. The pain in my arm is very minimal but it doesn’t take much.”
Speaking with NBC News’ Brandy Zadrozny, she said going dark ended up being fuel for the conspiracy theorists.
“That would’ve been a perfect moment for us to speak out,” she said.
“Yes, I did pass out. This could be a side effect. You can pass out from receiving a vaccine, but that’s OK because it can also save your life. So it’s worth it. The silence is what flamed this.”
Ms Dover claimed to have been advised by the hospital not to respond to any comments on social media, nor issue a public statement about what happened.
She refrained from speaking out for so long because she was hesitant to trust the media, but decided recently she wanted to tell her story.
“It wasn’t a good look for us … It made people suspicious, because if I’m OK, why am I not just talking? Why are we standing there?” she said.
Now, almost three years later, she has revealed why she went silent while theories about her death were peddled and has disclosed wishing she took a different approach.
“The hospital did come out with a statement, but I think they thought it was going to die down,” Ms Dover said.
“But then all these people were starting to come out with videos and pictures, and that made it worse.”